Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 142, NWS Wilmington, OH

September 5, 2018Fayette County, Madison County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Sep 5, 2018, 5:01 PM EDT for Fayette County, Madison County, Ohio. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2018, 5:01 PM EDT (21:01 UTC)
Expired
Sep 5, 2018, 5:30 PM EDT
In force
29 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, OH, Madison County, OH

The radar

The Cincinnati radar (KILN), 44 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WUUS51 KILN 052101 RRA
SVRILN
OHC047-097-052130-
/O.NEW.KILN.SV.W.0142.180905T2101Z-180905T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
501 PM EDT WED SEP 5 2018

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  North central Fayette County in central Ohio...
  Southwestern Madison County in central Ohio...

* Until 530 PM EDT.

* At 500 PM EDT, a severe thunderstorm was located near
  Jeffersonville, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* Locations impacted include...
  South Solon, Midway, Bookwalter and Interstate 71 at State Route
  38.

This includes I-71 in Ohio between mile markers 73 and 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3973 8340 3967 8348 3972 8364 3977 8360
      3977 8359 3979 8358
TIME...MOT...LOC 2100Z 214DEG 4KT 3973 8352 

HAIL...1.00IN
WIND...60MPH
 
$$

Hickman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 1:23 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 5, 1:23 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
123 PM EDT Wed Sep 5 2018

.SYNOPSIS...
Hot and humid weather will continue today in the southerly circulation
around high pressure centered to the east. Scattered showers and
storms are possible mainly during the afternoon hours. A cold
front sagging south will bring an increased chance for showers and
storms, along with cooler temperatures on Thursday into Friday. A
wave of low pressure tracking through the Great Lakes will keep
an enhanced chance of showers and thunderstorms in the forecast
this weekend. The potential for heavy rain will exist late this
weekend as tropical moisture from the remnants of Gordon affect
the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Patches of high clouds moving in from the south are the only
clouds in the ILN forecast area this morning. This will change
as diurnal cumulus builds up after 11AM, eventually becoming
SCT/BKN by early afternoon. A surface high and a mid-level ridge
remain centered east of the region, with some weak convergence
expected to develop over the area, with winds turning from south
to southwest with northward extent. Precipitable water values
are around an inch and a half (based on the 12Z KILN sounding)
but this should increase somewhat today in the southerly flow.
Instability looks different from model to model (2000-2500 J/kg
on the NAM, 1000-1500 on the GFS) but there will be enough (in
an uncapped environment) to support convective development --
and perhaps a little greater coverage than yesterday. Still
thinking that the severe threat looks minimal but not quite
zero, with some risk for isolated downburst winds (strong, if
not severe) and heavy rainfall (especially as storms will be
moving slowly). Still, this risk will be very isolated, and not
organized at all.

No changes appeared necessary for the temperature forecast,
though dewpoints were raised by about a degree, which allows
heat indices to get very close to 100 for a couple hours this
afternoon.

Previous discussion >
Mid level ridge center will shift a little east off the mid
Atlantic this afternoon. A southerly flow around the back side
of this ridge will continue to keep the Ohio Valley in hot and
humid weather conditions. Highs to be close to yesterday and
generally in the lower 90s. The combination of the temperatures
and humidity will result in max heat indices in the mid and
upper 90s. Will issue a special weather statement to highlight
this continued heat wave.

Moderate instability develops again today and an axis of weak
low level convergence should aid the development of scattered
afternoon thunderstorms. Bulk shear will be marginal around 20
kts, but with steep low level lapse rates a few of the stronger
updrafts could produce strong to damaging winds.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Ongoing scattered storms will diminish in coverage this evening
with the loss of heating. There will likely be a dry period
from late this evening into the overnight hours. The westerlies
sag south with an e-w oriented surface front pushing into ILN/s
northern counties by 12z Thursday. This front along with
lingering marginal instability will offer a slight chance of a
thunderstorm across the north late. Mild lows are again
expected in the lower 70s.

The slow moving front will slide south through the region on
Thursday. The low level convergence and moderate instby will
provide a better chance for showers and thunderstorms Thursday.
Have a period of likely pops across the central and south to
account for this threat. Temperatures will be cooler due to
clouds/pcpn, with highs from near 80 northwest to the upper 80s
southeast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Remnants of Gordon are likely to bring rain and gusty winds during
the weekend.

Cold front will be settling just south of the Ohio River Thursday
night and Friday, and showers and a few thunderstorms may linger
especially in southern locations. After a brief reduction in pops
Friday night to early Saturday, numerous showers and a few
thunderstorms can be expected late Saturday through Sunday, when the
remnants of Gordon will travel up to Illinois, placing ILN in the
warm conveyor belt lift zone ahead of the low. Winds will become
gusty as the pressure gradient tightens between the remnant low and
high pressure residing over Southern Canada. Thunderstorm occurrence
should be limited by CAPE values up to 200 J/KG. With an airmass
containing 2 inches PWAT in a regime featuring high warm cloud depth
and small drop size favorable for efficient rainfall, current model
projections suggest 2 to 3 inches of rain over the weekend. The
probability of showers and thunderstorms will decrease Monday and
Tuesday when the low is forecast to be exiting through Southern
Canada, leaving a boundary across the Central Appalachians.

After highs reach the near normal low 80s Friday, precip, clouds and
eventually cold advection will reduce highs to the 70s for the rest
of the period from Saturday through Tuesday.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
Prevailing VFR conditions are expected this afternoon and
evening, but with some showers and thunderstorms also expected
to continue to develop. Will continue the VCTS in the TAFs, with
an eye toward amendments for any MVFR/IFR conditions that may
develop as a result of precipitation. Some brief gusty winds
could also be possible under the heavier storms.

Prevailing VFR conditions should continue into the overnight
hours, but some fog will likely develop, with MVFR conditions
expected at times for most of the TAF sites (and LIFR at KLUK).

Winds will shift to the north on Thursday, likely remaining at
or below 10 knots. Chances for showers and storms will increase
on Thursday morning and into the afternoon, and VCSH/VCTS will
be used to indicate this. It should be noted that precipitation
chances will end up being quite a bit higher on Thursday than
they were on Wednesday, so some prevailing SHRA/TSRA will likely
eventually be needed for this period of the TAFs.

OUTLOOK...Thunderstorms will remain possible at times from
Thursday evening through Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...Hatzos/AR
SHORT TERM...AR
LONG TERM...Coniglio
AVIATION...Hatzos
Hazardous weather outlook, Sep 5, 4:39 AM EDT, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
439 AM EDT Wed Sep 5 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-060845-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
439 AM EDT Wed Sep 5 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.
Hot weather conditions will continue with heat indices topping out
in the mid to upper 90s this afternoon. Scattered storms will
develop this afternoon. A few of the stronger storms may contain
strong to damaging wind gusts and heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
As remnants of tropical storm Gordon move into the Ohio Valley, the
potential for heavy rain will exist this weekend. At this time the
best threat for heavy rain looks to be Saturday night and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 5, 3:22 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Wilmington OH
322 PM EDT WED SEP 5 2018

OHZ071-051945-
Warren OH-
322 PM EDT WED SEP 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WARREN COUNTY UNTIL 345
PM EDT...

At 322 PM EDT, radar indicated a strong thunderstorm over Lebanon,
moving northeast at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rain...

Locations impacted include...
Middletown, Lebanon, Springboro, Monroe, Waynesville, Hunter, South
Lebanon, Corwin, Oregonia, Hageman, Pekin,  Mount Holly and Kings
Mills.

This includes the following Interstates...
 I-71 in Ohio between mile markers 27 and 39.
 I-75 in Ohio near mile marker 31.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3958 8417 3957 8401 3944 8404 3936 8424
      3947 8434
TIME...MOT...LOC 1922Z 233DEG 12KT 3942 8422

JDR
Special weather statement, Sep 5, 3:23 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Wilmington OH
323 PM EDT WED SEP 5 2018

KYZ096-097-051945-
Pendleton KY-Bracken KY-
323 PM EDT WED SEP 5 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BRACKEN AND
SOUTHEASTERN PENDLETON COUNTIES UNTIL 345 PM EDT...

At 322 PM EDT, radar indicated strong thunderstorms across southern
Pendleton County, moving north at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Falmouth, Morgan, Kincaid Lake State Park, Browning Corner, Catawba,
Neave, Milford, Berlin, Gene Snyder Airport and Mckinneysburg.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3854 8447 3875 8437 3871 8414 3855 8416
      3856 8418 3855 8421 3856 8422 3857 8420
      3858 8421 3857 8426 3856 8440 3856 8442
      3854 8442 3853 8444 3853 8446
TIME...MOT...LOC 1922Z 194DEG 11KT 3858 8425

Hickman
Special weather statement, Sep 5, 3:30 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Wilmington OH
330 PM EDT WED SEP 5 2018

OHZ043-051-052-052000-
Champaign OH-Shelby OH-Miami OH-
330 PM EDT WED SEP 5 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SHELBY...
SOUTHWESTERN CHAMPAIGN AND NORTHEASTERN MIAMI COUNTIES UNTIL 400 PM
EDT...

At 329 PM EDT, radar indicated a strong thunderstorm near Troy,
moving northeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Troy, St. Paris, Christiansburg, Fletcher, Casstown, Kiser Lake State
Park, Millerstown, Carysville, Ballou and Rosewood.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4004 8398 4006 8420 4023 8416 4021 8386
TIME...MOT...LOC 1929Z 208DEG 19KT 4009 8410

Hickman
Special weather statement, Sep 5, 4:28 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
428 PM EDT WED SEP 5 2018

OHZ077-052100-
Hamilton OH-
428 PM EDT WED SEP 5 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HAMILTON COUNTY UNTIL
500 PM EDT...

At 428 PM EDT, radar indicated a strong thunderstorm over North
College Hill, moving northeast at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Cincinnati, Covington, Norwood, Forest Park, Newport, Sharonville,
Blue Ash, Springdale, Reading, Montgomery, North College Hill,
Madeira, Wyoming, Cheviot, Villa Hills, Mount Healthy, Bellevue, Deer
Park, Dayton and Ludlow.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 14.
 I-74 in Ohio between mile markers 8 and 19.
 I-75 in Ohio between mile markers 0 and 17.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3920 8473 3930 8443 3919 8432 3912 8443
      3912 8447 3910 8449 3909 8453 3910 8455
      3908 8457 3907 8461 3907 8462
TIME...MOT...LOC 2028Z 240DEG 15KT 3920 8454

Hickman
Local storm report, Sep 5, 4:31 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
431 PM EDT WED SEP 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND DMG     5 SE SIDNEY             40.25N 84.09W
09/05/2018                   SHELBY             OH   911 CALL CENTER

            LARGE TREE DOWN. TIME ESTIMATED FROM RADAR DATA.

&&

CH
Special weather statement, Sep 5, 4:36 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Wilmington OH
436 PM EDT WED SEP 5 2018

OHZ053-054-052100-
Madison OH-Clark OH-
436 PM EDT WED SEP 5 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLARK AND
SOUTHWESTERN MADISON COUNTIES UNTIL 500 PM EDT...

At 436 PM EDT, radar indicated a strong thunderstorm near
Jeffersonville, moving northeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
London, South Solon, Midway and Newport.

This includes I-71 in Ohio near mile marker 76.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3988 8338 3970 8343 3971 8360 3973 8365
      3974 8365 3992 8355
TIME...MOT...LOC 2036Z 211DEG 19KT 3975 8356

Hickman

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 1:28 PM EDTSpecial Weather StatementILNMadison32 min
Sep 5, 1:31 PM EDTSevere Thunderstorm WarningILNButler, Warren23 min
Sep 5, 1:38 PM EDTSevere Thunderstorm WarningILNFranklin, Madison, Pickaway17 min
Sep 5, 1:53 PM EDTSpecial Weather StatementILNMontgomery37 min
Sep 5, 2:02 PM EDTSpecial Weather StatementILNFranklin28 min
Sep 5, 2:27 PM EDTSpecial Weather StatementILNDelaware33 min
Sep 5, 2:29 PM EDTSpecial Weather StatementILNPreble31 min
Sep 5, 2:32 PM EDTSpecial Weather StatementILNPickaway28 min
Sep 5, 2:35 PM EDTSpecial Weather StatementILNMontgomery40 min
Sep 5, 2:43 PM EDTAreal Flood AdvisoryILNDelaware, Franklin79 min
Sep 5, 2:57 PM EDTSpecial Weather StatementILNMiami33 min
Sep 5, 3:19 PM EDTSpecial Weather StatementILNUnion26 min
Sep 5, 3:22 PM EDTSpecial Weather StatementILNWarren23 min
Sep 5, 3:30 PM EDTSpecial Weather StatementILNMiami30 min
Sep 5, 3:40 PM EDTSevere Thunderstorm WarningILNChampaign, Logan, Miami, Shelby22 min
Sep 5, 3:56 PM EDTSevere Thunderstorm WarningILNButler, Warren22 min
Sep 5, 4:28 PM EDTSpecial Weather StatementILNHamilton32 min
Sep 5, 4:36 PM EDTSpecial Weather StatementILNMadison24 min
Sep 5, 4:47 PM EDTSevere Thunderstorm WarningILNMadison31 min
Sep 5, 5:01 PM EDTAreal Flood AdvisoryILNButler, Hamilton119 min
Sep 5, 5:01 PM EDTSevere Thunderstorm WarningILNFayette, Madison18 min
Sep 5, 5:03 PM EDTSpecial Weather StatementILNButler27 min
Sep 5, 5:12 PM EDTSpecial Weather StatementILNHamilton33 min
Sep 5, 5:18 PM EDTSpecial Weather StatementILNFayette27 min
Sep 5, 5:39 PM EDTSpecial Weather StatementILNHamilton36 min
Sep 5, 5:47 PM EDTSpecial Weather StatementILNHamilton28 min
Sep 5, 5:55 PM EDTFlash Flood WarningILNHamilton95 min
Sep 5, 6:19 PM EDTSpecial Weather StatementILNHamilton26 min
Sep 5, 6:27 PM EDTAreal Flood AdvisoryILNHamilton2 hr
Sep 5, 6:34 PM EDTSpecial Weather StatementILNHamilton26 min
Sep 5, 7:03 PM EDTSevere Thunderstorm WarningILNHamilton27 min
Sep 5, 7:18 PM EDTFlash Flood WarningILNButler, Hamilton4 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.